Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 482, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 3:00 PM CST for Clay County, Talladega County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2005, 3:00 PM CST (21:00 UTC)
- Expired
- Dec 4, 2005, 3:25 PM CST
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 4, 1:18 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 042101
SVRBMX
ALC027-121-042130-
/O.NEW.KBMX.SV.W.0482.051204T2100Z-051204T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CST SUN DEC 4 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAY COUNTY IN EAST CENTRAL ALABAMA
SOUTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 330 PM CST
* AT 300 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL. THIS STORM WAS LOCATED 18 MILES WEST OF MILLERVILLE...OR
ABOUT NEAR SYLACAUGA...AND MOVING EAST AROUND 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLERVILLE BY 325 PM CST
HAIL UP TO THE SIZE OF PENNIES INCHES IN DIAMETER HAS BEEN REPORTED
IN SOUTHERN TALLADEGA COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3311 8601 3312 8625 3314 8625 3315 8626
3318 8626 3328 8577 3312 8574 3311 8597
3310 8599
$$
JONES/902 follow-up statements
000
WWUS54 KBMX 042112
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CST SUN DEC 4 2005
ALC121-042122-
/O.CAN.KBMX.SV.W.0482.000000T0000Z-051204T2130Z/
TALLADEGA AL-
312 PM CST SUN DEC 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR TALLADEGA COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST SUNDAY
EVENING FOR SOUTHERN ALABAMA.
LAT...LON 3312 8617 3320 8617 3320 8613 3322 8608
3328 8577 3313 8574 3312 8577 3312 8595
3311 8596
$$
ALC027-042130-
/O.CON.KBMX.SV.W.0482.000000T0000Z-051204T2130Z/
CLAY AL-
312 PM CST SUN DEC 4 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHERN CLAY COUNTY...
AT 312 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF MILLERVILLE...OR
ABOUT 11 MILES EAST OF SYLACAUGA...MOVING EAST AROUND 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLERVILLE BY 325 PM CST
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST SUNDAY
EVENING FOR SOUTHERN ALABAMA.
LAT...LON 3312 8617 3320 8617 3320 8613 3322 8608
3328 8577 3313 8574 3312 8577 3312 8595
3311 8596
$$
JONES/90000
WWUS54 KBMX 042125
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CST SUN DEC 4 2005
ALC027-042135-
/O.CAN.KBMX.SV.W.0482.000000T0000Z-051204T2130Z/
CLAY AL-
325 PM CST SUN DEC 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...
AT 325 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CST SUNDAY
EVENING FOR SOUTHERN ALABAMA.
LAT...LON 3312 8617 3320 8617 3320 8613 3322 8608
3328 8577 3313 8574 3312 8577 3312 8595
3311 8596
$$
JONES/90What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 6:10 AM CST, 8 hours 50 minutes earlier.
Area forecast discussion, Dec 4, 6:10 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR GRAMMER NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 AM CST SUN DEC 4 2005 .UPDATE... HAVE ALSO UPDATED PREVIOUS 341 AM DISCUSSION TO ADD ADDITIONAL INFORMATION TO SYNOPSIS SECTION. && .PREV DISCUSSION...(ISSUED 512 AM CST SUN DEC 4 2005) .UPDATE.... WILL UPDATE FORECAST FOR THE REMOVAL OF LAMAR...FAYETTE...AND WALKER COUNTIES FROM TORNADO WATCH NUMBER 889. WITH TEMPERATURES ACTUALLY EXPECTED TO FALL SLIGHTLY IN SOME LOCATIONS THROUGHOUT THE DAY...WILL ALSO CHANGE WORDING OF FORECAST IN THESE LOCATIONS TO REFLECT THIS. .PREV DISCUSSION... (ISSUED 341 AM CST SUN DEC 4 2005) .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...SIMPLY...SURFACE FRONT CURRENTLY MOVING INTO CENTRAL MISSISSIPPI. AHEAD OF FRONT...LINE OF STRONG TO SEVERE CONVECTION OBSERVED ACROSS NORTH ALABAMA...WITH SOME STRONG AT SEVERE THUNDERSTORMS MOVING THROUGH OUR WESTERN AND NORTHERN COUNTIES. THESE AREAS HAVE BEST INSTABILITY AND ASSOCIATED OTHER DYNAMICS TO SUPPORT CONTINUED CHANCE OF STRONG WITH POSSIBLE SEVERE CONVECTION OVER THE NEXT FEW HOURS...ALTHOUGH INSTABILITY ACROSS NORTH EASTERN PORTIONS OF AREA NOT AS IMPRESSIVE AS WEST. TEMPERATURES IN THE MID 60S WITH SOUTH TO WEST WINDS STILL GUSTING TO AS AS HIGH AS 25 MPH. ZONAL UPPER LEVEL FLOW NOTED...WITH POSSIBLE EMBEDDED SUBLTE SHORTWAVES IN FLOW. FORECAST QUANDARIES...SEVERE WEATHER POSSIBILITIES ACROSS CENTRAL ALABAMA TODAY. WILL CONTINUE WITH AFTERNOON FORECAST PHILOSOPHY OF GOING WITH A CONSENSUS MODEL SOLUTION. SPC PLACING AREAS MAINLY ALONG AND SOUTH OF I-20 IN SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 12Z MONDAY. ACTUAL SPEED OF FRONTAL MOVEMENT A KEY PLAYER HERE...AS THE MORE AGGRESSIVE SOLUTIONS HAVE IT APPROACHING AROUND THE I-20 CORRIDOR BY NOON...APPROACHING AN AUBURN TO MONTGOMERY TO LIVINGSTON LINE BY 6 PM...AND PUSHING INTO SOUTEASTERN ALABAMA BY 12Z MONDAY. SLOWER MOVEMENT OF FRONT IS PROBABLY MORE PROBABLE. LOOKING AT INSTABILITY DYNAMICS...BEST INSTABLITY EXPECTED ALONG AND SOUTH FRONT...WITH A CONTINUANCE OF MODERATE SOUTHERLY LOW LEVEL WINDS. BEST UPPER LEVEL JET DYNAMICS STILL REMAINING WELL TO OUR NORTH. ZONAL FLOW WILL BECOME MORE SOUTHWESTERLY AS THE DAY PROGRESSES...WITH MINOR SHORTWAVE PASSAGES EMBEDDED IN THIS MODERATE BUOYANCY FLOW. INSTABILITY DYNAMICS STILL IMPRESSIVE ALONG AND HEAD OF FRONT...SO CAN NOT RULE OF THE POSSIBILITY OF ORGANIZED BANDS OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS PRODUCING LARGE HAIL... DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO BEGINNING IN THE AFTERNOON AND LASTING INTO THE EVENING HOURS ACROSS THESE SOUTHERN LOCATIONS. LOOK FOR SOME POST FRONTAL SHOWERS AND THUNDERSTORMS DURING THE EVENING HOURS SUNDAY NIGHT AND INTO AT LEAST THE FIRST PORTION OF THE DAY ON MONDAY AS BROAD UPPER LEVEL TROUGH PASSAGE MOVES ACROSS AREA AND A BROAD AREA OF MOISTURE REMAINS ACROSS MOST POST FRONTAL AREAS. MOST RAINFALL ACTIVITY WILL BEGIN TAPERING OFF MONDAY AFTERNOON....AS HIGH PRESSURE INFLUENCES BUILD ACROSS REGION. TEMPERATURES....WILL GO WITH A MODEL TEMPERATURE CONSENSUS THROUGH PERIOD. LEANING TOWARD SLIGHTLY WARMER TEMPERATURES FOR TODAY...ESPECIALLY SOUTH OF FRONT AS SOUTHERLY LOW LEVEL FLOW CONTINUANCE EXPECTED. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) AS STATED IN AFTERNOON DISCUSSION...RELATIVELY BENIGN HIGH PRESSURE PATTERN... BUT A BIT ON THE COLD SIDE. FORECAST MODELS CONTINUE TO FLIP FLOP IN THE EXTENDED...WITH SPLIT FLOW ALONG THE WEST COAST...MERGING OVER THE EAST COAST. BUT LIKE AFTERNOON DISCUSSION STATES...DO NOT PLAN TO MENTION PRECIPITATION. TEMPERATURES...MODELS SHOWING SLIGHT WARM UP AS WEEKEND APPROACHES...BUT WILL WAIT FOR FURTHER MODEL RUNS FOR CLARIFICATION BEFORE ADJUSTING TEMPERATURES. THANKS FOR COORDINATION HUN .SYNOPSIS...STRONG TO SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 20 THIS AFTERNOON AND INTO THE EVENING HOURS TONIGHT. SOME SHOWERS AND THUNDERSTORMS TONIGHT...AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. SKIES WILL CLEAR MONDAY NIGHT...LEADING TO PARTLY CLOUDY SKIES AND DRY CONDITIONS THROUGH SATURDAY. BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. 02 JBW
Hazardous weather outlook, Dec 4, 1:51 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CST SUN DEC 4 2005 ALZ011>015-017>050-051945- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 151 PM CST SUN DEC 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL BUT THE EXTREME NORTHWESTERN AND SOUTHEASTERN COUNTIES OF THE FORECAST AREA. ALTHOUGH THE ENTIRE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...THE BEST CHANCE FOR SEVERE WEATHER BETWEEN 1 PM AND 4 PM...IS EXPECTED ROUGHLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR...BUT NORTH OF A SELMA TO ALEXANDER CITY LINE. AFTER 4 PM...THE MAIN THREAT IS EXPECTED TO EXPAND SOUTHWARD TO THE INTERSTATE 85 CORRIDOR. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY DUE TO SEVERE THUNDERSTORMS. 81
In the hours before
Special weather statement, Dec 4, 1:48 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 148 PM CST SUN DEC 4 2005 ALZ035-042015- CHILTON- 148 PM CST SUN DEC 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 215 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES WEST OF JEMISON...MOVING EAST NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS GENERALLY NORTH OF JEMISON THROUGH 215 PM CST.
Special weather statement, Dec 4, 2:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CST SUN DEC 4 2005 ALZ022-042045- PICKENS- 215 PM CST SUN DEC 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 245 PM CST... ...SMALL HAIL AND WINDS TO 35 MPH POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PICKENSVILLE...MOVING EAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE... ETHELSVILLE...CARROLLTON...REFORM...PALMETTO...GORDO AND HARPERS MILL THROUGH 245 PM CST.
Local storm report, Dec 4, 2:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL WEDOWEE 33.31N 85.49W
12/04/2005 0.50 INCH RANDOLPH AL EMERGENCY MNGR
PEA TO DIME SIZE HAIL REPORTED WEST OF WEDOWEE.
0220 PM HAIL OAKMAN 33.71N 87.39W
12/04/2005 0.50 INCH WALKER AL AMATEUR RADIO
DIME SIZE HAIL REPORTED IN THE OAKMAN COMMUNITY.
0228 PM HAIL WEDOWEE 33.31N 85.49W
12/04/2005 1.75 INCH RANDOLPH AL EMERGENCY MNGR
NICKEL TO GOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD
56 JUST EAST OF WEDOWEE.
&&
JSSLocal storm report, Dec 4, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL SYLACAUGA 33.18N 86.26W
12/04/2005 0.75 INCH TALLADEGA AL EMERGENCY MNGR
&&
JDLocal storm report, Dec 4, 2:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CST SUN DEC 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL SYLACAUGA 33.18N 86.26W
12/04/2005 0.50 INCH TALLADEGA AL EMERGENCY MNGR
DIME SIZE HAIL REPORTED IN SYLACAUGA.
&&
JSSSpecial weather statement, Dec 4, 2:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 259 PM CST SUN DEC 4 2005 ALZ023-042130- TUSCALOOSA- 259 PM CST SUN DEC 4 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 330 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 15 MILES WEST OF SAMANTHA...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA THROUGH 330 PM CST.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| Dec 4, 1:37 AM CST | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| Dec 4, 2:11 AM CST | Severe Thunderstorm Warning | BMX | Winston | 34 min |
| Dec 4, 2:19 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 26 min |
| Dec 4, 2:33 AM CST | Severe Thunderstorm Warning | BMX | Walker | 42 min |
| Dec 4, 3:40 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| Dec 4, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 26 min |
| Dec 4, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 34 min |
| Dec 4, 12:38 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 19 min |
| Dec 4, 1:02 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 28 min |
| Dec 4, 1:38 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 37 min |
| Dec 4, 1:54 PM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 36 min |
| Dec 4, 2:20 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 40 min |
| Dec 4, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| Dec 4, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Dec 4, 2:30 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 15 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.